Even Our Friends Antibiotics…

Nowadays there is a long overdue national campaign underway to reduce the overuse (sorry for the rhyme) of antibiotics. In the last 30 years the use of antibiotics has become so routine that we have fulfilled the medical soothsayers, prognosticators and infectious disease specialists’ fears of creating and accelerating the long dreaded issue of antibiotic resistant infections. This has been somewhat hard for some of the public to understand, especially us parents when we have had our children sick with fevers, wailing, in distress etc. But we are more attuned to this potentially worldwide dangerous issue of creating our own pandemics in place of another Spanish/Avian/Russian influenza worldwide pandemic.

And resistant bacteria are already here as the percentage of the average population of all countries, yes even in the so-called ‘developed’ world, with quietly resident antibiotic resistant bacteria such as varieties of staph, pseudomonas, enterococci, and many others, in our guts and noses. They are best known by the term “MRSA” pronounced, “mersah” which stands for methicillin-resistant staphylococcus aureus, which can indeed be deadly. Hospitals and medical practices routinely now culture virtually everyone by nasal swab or cultures of wounds for this. And hospitals, being places where ill people, who are more prone to carry this little pathogen bug, have to take especially careful precautions of medical hygiene to extremes unimagined three decades ago.

Now if that were not enough, it is now documented that our dear and dependable and still life-saving friends, antibiotics, can cause “delirious” states. No, not the “DT’s” of alcohol withdrawal, but more partial delirious states of confusion, which has truly been a surprise and has forced a change in the paradigm in the thinking and regard of physicians regarding antibiotics once again.

In the Times of India, on Februrary 21, 2016 there appeared an article entitled “Using antibiotics may lead to mental confusion,” that called attention to this previously not well-appreciated issue and was picked up by many news services worldwide, with the original research article being recently published in professional journal, Neurology, reflecting this new on the horizon’s importance.

Delirium is no minor matter. In some types of delirium it carries up to a 10% mortality (death) rate that has not changed appreciably in decades. It can be accompanied by wild agitation, violence assaultiveness, disorientation (being confused as to what day, date, month, year or even time of day it is. It can make ill persons merely quietly confused and is often missed, but nonetheless exposes persons with it vulnerable to more medical complications, i.e., infections, falls and injuries, wandering, seizures, involuntary muscular movements or severe twitches or jerks, balance problems, kidney problems even progressing to renal failure, and on and on. Brain waves/rhythms, the “EEG,” or electroencephalogram can be severely out of whack reflecting all the brain-based aberrations of behaviors seen in these “confusional states,” that are far more serious than that relatively benign term might imply.

As a psychiatrist who has long practiced “consult-liaison psychiatry,” I can remember beginning to see such cases and being stumped for periods of time as I would plow through the other medications and “usual suspects” and eliminating them one by one with trials off of one or more of them as we often had to do and finally being left with the almost unbelievable conclusion that the esteemed antibiotic was the culprit. It was a very difficult conclusion to support as almost every instance in which my medical detective work following the evidence as the mantra of all the CSI type tv shows have drummed into our cultural mantras. It was even more difficult to convince the treating internist that the much needed and viewed always as essential antibiotic, was the culprit and HAD to be stopped. In some cases, I would run into the old prejudice that here I was a lowly psychiatrist, dumb in the medical field, “playing doctor,” and it required patience, holding my tongue and temper, and taking my customer, the consulting MD through the evidence and helping him/her to see the inevitable while also sharing my own initial doubts and disbelief. But we were always able to come to agreement for the good of the patients and always be surprised when one of cephalosporins or even penicillins in children for strep, was found to be indeed causing the very disruptive delirium, and start to fade away as the antibiotic was eliminated from the patient’s system. I now have seen enough of these cases to almost conclude that the  more high grade, powerful antibiotics may be more prone to causing delirious states, but that is an impression, clinical speculation on my part. But it is a very, very worrisome one and adds added emphasis to the current campaign to take ever greater care in our use of antibiotics and not treat every sniffle, cold and viral syndrome.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s